Alert archive / Georgia / Wind Chill Advisories in 2019

Wind Chill Advisory 1, NWS Atlanta, GA

January 20, 20194 counties in Georgia

NWS Atlanta, GA issued this wind chill advisory at Jan 20, 2019, 2:20 PM EST for 4 counties in Georgia. It took effect at Jan 20, 2019, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 2:20 PM EST (19:20 UTC)
In effect from
Jan 20, 2019, 7:00 PM EST
Expired
Jan 21, 2019, 10:00 AM EST
In force
15 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Gilmer County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 163 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS42 KFFC 201920
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
220 PM EST Sun Jan 20 2019


GAZ006>009-210330-
/O.NEW.KFFC.WC.Y.0001.190121T0000Z-190121T1500Z/
Fannin-Gilmer-Union-Towns-
220 PM EST Sun Jan 20 2019

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST 
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as zero 
  expected.

* WHERE...Fannin, Gilmer, Union and Towns Counties.

* WHEN...From 7 PM this evening to 10 AM EST Monday.

* ADDITIONAL DETAILS...The cold wind chills could result in  
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will combine
to create very low wind chills. Hypothermia, and even frostbite, can
occur if precautions are not taken. Make sure to wear a hat and 
gloves, keep exposed skin to a minimum. Pets and other animals should
be brought inside, or adequate shelter away from the wind should be 
provided. 


&&

$$
3 follow-up statements
849 
WWUS42 KFFC 210328
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
1028 PM EST Sun Jan 20 2019

GAZ006>009-211130-
/O.CON.KFFC.WC.Y.0001.000000T0000Z-190121T1500Z/
Fannin-Gilmer-Union-Towns-
1028 PM EST Sun Jan 20 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  zero expected.

* WHERE...Fannin, Gilmer, Union and Towns Counties.

* WHEN...Through 10 AM EST Monday.

* ADDITIONAL DETAILS...The cold wind chills could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create very low wind chills. Hypothermia, and even
frostbite, can occur if precautions are not taken. Make sure to
wear a hat and gloves, keep exposed skin to a minimum. Pets and
other animals should be brought inside, or adequate shelter away
from the wind should be provided.

&&

$$
115 
WWUS42 KFFC 210952
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
452 AM EST Mon Jan 21 2019


GAZ006>009-211500-
/O.CON.KFFC.WC.Y.0001.000000T0000Z-190121T1500Z/
Fannin-Gilmer-Union-Towns-
452 AM EST Mon Jan 21 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as
  zero are possible. 

* WHERE...Fannin, Gilmer, Union and Towns Counties.

* WHEN...Through 10 AM EST Monday.

* ADDITIONAL DETAILS...The cold wind chills could result in 
  hypothermia if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create very low wind chills. Hypothermia, and even
frostbite, can occur if precautions are not taken. Make sure to
wear a hat and gloves, keep exposed skin to a minimum. Pets and
other animals should be brought inside, or adequate shelter away
from the wind should be provided.

&&

$$
833 
WWUS42 KFFC 211458
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
958 AM EST Mon Jan 21 2019


GAZ006>009-211600-
/O.EXP.KFFC.WC.Y.0001.000000T0000Z-190121T1500Z/
Fannin-Gilmer-Union-Towns-
958 AM EST Mon Jan 21 2019

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

A temperatures begin to increase, wind chill values are 
continuing to rise above criteria. As such, the wind advisory will
be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this wind chill advisory went out at Jan 20, 12:38 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 20, 12:38 PM EST, 1 hour 42 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
1238 PM EST Sun Jan 20 2019

.Update...
Forecast is generally on track. Any remaining flurries in the far
north should gradually dissipate. Strong winds should help dry any
lingering moisture off roads. No big changes otherwise.

41

.PREV DISCUSSION... /issued 453 AM EST Sun Jan 20 2019/

SHORT TERM /Today through Monday/...

..Wind Advisory In Effect Today...

Precip axis as exited the region with wrap around conditions now
in full force featuring low clouds, rapidly falling temps and
windy conditions. Some mid 30s already moving into NW sections of
the forecast area and near freezing not far behind over portions
of North Alabama. Other development has been the winds with gusts
over 20 knots common and leading to wind chills in the mid 20s.
Will see how temperatures go the next few hours across far NW but
may need SPS for black ice although winds should be helping
greatly in drying roads out.

For today, precip over Tennessee will rotate eastward and question
is if any of this activity will make it into the northern
sections. HRRR not showing much potential for snow showers while
NamNest is a bit more aggressive. Have shown QPF only for the
higher peaks of the north central mountains and a brief period of
snow showers resulting in a dusting or less looks to be the best
bet at the moment.

Winds will continue to increase through today with gusts in excess
of 30 knots becoming quite common. Wind advisory looks on target
for now and no changes planned but will need to monitor for
possible extension past current 00Z expiration time.

Will be quite cold into Monday morning with mid teens over the NE
mountains and lower 20s across the Atlanta metro. Some of the
guidance is indicating even lower values with upper teens for
Atlanta but given winds remaining elevated, will lean toward the
higher side of guidance.

Deese

LONG TERM /Monday Night through Saturday/...

The start of the long term will be quiet with and upper-level
ridge axis moving through the area on Tuesday. Surface high
pressure ahead of the ridge is set to develop in the mid-Atlantic
states, with easterly flow against the Southern Blue Ridge
Mountains creating a wedge of cold air that will settle into the
area Tuesday morning. Afterwards, the development of several
planetary Rossby Wave trains will force a fairly active pattern
for the remainder of the forecast period.

The wedge won't stay in place long as an active pattern quickly
moves the next storm system into the area early Wednesday morning.
Much like the last system, scattered showers may develop out
ahead of the main line of storms. Temps will be the highest
through the forecast period with highs in the 60s for most of the
area. the main line of convection looks to move through the area
Wednesday through Thursday morning, with thunderstorms possible
for Central Georgia. With cold air coming into place following the
cold front an additional shortwave kicking through on Friday
could spawn some snow flurries in the far north.

At the far end of the forecast period, another upper-level trough
sweeps through which could bring some light snow to the forecast
area. While models are still very divided on the details, it may
be the first chance of the year for some accumulations outside the
mountainous regions of the state. The event is too far out for
deeper details at this time, but be sure to monitor for further
updates as the system updates.

Thiem

&&

.AVIATION...
18Z UPDATE...
MVFR ceilings will continue to dissipate through 00z with VFR
after that for the remainder of the period. Winds will continue
to gust near 30 knots for the balance of the afternoon. Some
low end gusts will continue into the overnight period before
some lighter values finally arrive prior to daybreak on Monday.

//ATL CONFIDENCE...18Z UPDATE...
High on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          44  24  45  26 /   5   0   0   0
Atlanta         39  23  42  29 /   5   0   0   0
Blairsville     31  16  38  23 /  20   0   0   0
Cartersville    38  22  41  27 /  10   0   0   0
Columbus        45  28  50  32 /   5   0   0   0
Gainesville     39  22  41  26 /   5   0   0   0
Macon           46  27  48  28 /   5   0   0   0
Rome            38  22  39  25 /   5   0   0   0
Peachtree City  42  24  45  27 /   5   0   0   0
Vidalia         49  30  49  31 /  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...41
LONG TERM....Thiem
AVIATION...41
Hazardous weather outlook, Jan 20, 11:32 AM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EST Sun Jan 20 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1132 AM EST Sun Jan 20 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Behind a strong cold front, gusty northwest winds 15 to 25 MPH
will continue through much of today with gusts of 30 to 40 MPH
expected at times, especially in the mountains of north Georgia.
A Wind Advisory is in effect for all of north and central Georgia
until 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Wind chill values on Monday morning could drop into to single
digits for portions of the northern mountains. This could warrant
an advisory in future updates over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 7:13 PM ESTSpecial Weather StatementFFCMonroe32 min
Jan 19, 7:31 PM ESTSpecial Weather StatementFFCSchley29 min
Jan 19, 7:41 PM ESTSpecial Weather StatementFFCBibb, Jones, Putnam34 min
Jan 19, 7:55 PM ESTRiver Flood WarningFFCDade15 hr
Jan 19, 8:05 PM ESTSpecial Weather StatementFFCHouston, Macon, Peach, Sumter, Twiggs40 min
Jan 19, 8:10 PM ESTSpecial Weather StatementFFCHancock35 min
Jan 19, 8:42 PM ESTSpecial Weather StatementFFCBleckley, Dooly, Twiggs, Washington, Wilkinson33 min
Jan 19, 8:57 PM ESTRiver Flood WarningFFCForsyth, Fulton24 hr
Jan 19, 9:16 PM ESTSpecial Weather StatementFFCBleckley, Pulaski, Wilkinson44 min
Jan 19, 9:27 PM ESTRiver Flood WarningFFCGordon, Murray, Whitfield23 hr
Jan 19, 9:35 PM ESTSpecial Weather StatementFFCJefferson25 min
Jan 19, 10:00 PM ESTRiver Flood WarningFFCWhite9 hr
Jan 19, 10:22 PM ESTRiver Flood WarningFFCWhitfield57 hr
Jan 20, 4:27 AM ESTRiver Flood WarningFFCMurray8 hr
Jan 20, 4:35 AM ESTRiver Flood WarningFFCChattooga11 hr
Jan 20, 3:28 PM ESTRiver Flood WarningFFCMurray, Whitfield17 hr

Nearby

Wind Chill Advisories in Georgia, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.